Overtreatment in epilepsy: Adverse consequences and mechanisms

Research output: Contribution to journalArticlepeer-review

Abstract

The most important determinant of quality of life in patients with epilepsy is complete seizure control, and therefore this should be the ultimate goal of pharmacological therapy. Seizure freedom, or a reduction in seizure frequency, however, should not be sought at all costs, and the situation should never arise where a person with epilepsy is made to suffer more from the side effects of treatment than from the consequences of the underlying disease. Overtreatment is not uncommon in patients taking antiepileptic drugs, and it may occur in many forms and with a variety of mechanisms. Long-term use (or continuation) of anticonvulsant therapy in situations where it is not indicated (e.g. in children with simple febrile seizures, or in non-epileptic seizure-free patients who underwent brain surgery) constitutes a blatant case of overtreatment. Other forms of overtreatment include the use of unnecessarily fast dose escalation rates, which may expose the patient to potentially serious or severe side effects, or the prescription of unnecessarily high maintenance dosages. The latter occurrence may result from inadequate understanding of dose-response relationships, from misinterpretation of serum drug concentrations (e.g. targeting concentrations within the 'range' in patients who are well controlled at lower concentrations) or, at times, from failure to recognize a paradoxical increase in seizure frequency as a manifestation of drug toxicity. The most common form of overtreatment, however, involves the unnecessary use of combination therapy (polypharmacy) in patients who could be treated optimally with a single drug. Adverse effects associated with polypharmacy often result from undesirable drug-drug interactions. While pharmacokinetic interactions are somewhat predictable and can be minimized or controlled by monitoring serum drug concentrations and/or dose adjustment, pharmacodynamic interactions leading to enhanced neurotoxicity (as seen, for example, in some patients given a combination of lamotrigine and carbamazepine) can only be identified by careful clinical observation. There is evidence that not all antiepileptic drug combinations are equally adverse, and that the combined use of specific drugs (e.g. lamotrigine and valproic acid) may even exhibit an improved therapeutic index compared with either agent given alone, provided appropriate dose adjustments are made. Although the suggestion has been made that adverse effects are more likely to result from combining anticonvulsants having a similar mode of action, our knowledge of the pharmacology of individual agents is insufficient to allow a reliable prediction of the clinical effects of specific drug combinations.

Original languageEnglish
Pages (from-to)25-33
Number of pages9
JournalEpilepsy Research
Volume52
Issue number1
DOIs
Publication statusPublished - Nov 2002

Keywords

  • Drug interactions
  • Drug treatment
  • Epilepsy
  • Overtreatment
  • Toxicity

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health
  • Neurology

Fingerprint Dive into the research topics of 'Overtreatment in epilepsy: Adverse consequences and mechanisms'. Together they form a unique fingerprint.

Cite this